MAUDE Adverse Event Report: SEASPINE INC. CORAL SPINAL SYSTEM; INLINE CONNECTOR, 5.5MM TO 5.5MM

SEASPINE INC. CORAL SPINAL SYSTEM; INLINE CONNECTOR, 5.5MM TO 5.5MM
Model Number 10-23-0130
Medical Device Problem Codes Mechanical Problem (1384); Noise, Audible (3273)
Health Effect - Clinical Codes Failure of Implant (1924); Patient Problem/Medical Problem (2688)
Date of Event 08/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The 10-23-0130 inline connectors were returned for investigation and evaluated on 25 aug 2020.The set screw components of the connectors were not made available for analysis as they were discarded by the hospital.Upon review of the returned connectors, no visible damage is noted on the connector bodies to indicate how a failure may have occurred or that the cause is related to the product.The radiograph provided confirms the right connector slipped on the rod, potentially as a result of the reported loosened or disassociated set screw.Additionally, the torque handle used to final tighten the connectors was functionally tested, measured, and found to be within specification.The root cause cannot be determined at this time as the torque handle was found to be within specification, the connector bodies do not display any indication of failure or damage, and the set screws were not returned for analysis.The root cause may be related to surgical technique: system over-torqued or cross-threading of the set screw upon insertion.Review of labeling: possible adverse events bending, disassembly or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain.
 
Event or Problem Description
The patient underwent spinal surgery on (b)(6) 2020 consisting of seaspine's thoracolumbosacral pedicle screw coral spinal system.The patient reported that the hardware was "squeaking" postoperatively, which prompted a revision surgery that took place on (b)(6) 2020 to replace both previously implanted coral inline connectors.It was reported that at the time of revision, the surgeon found that the caudal screw on the right inline connector was loose.

Brand Name
CORAL SPINAL SYSTEM
Common Device Name
INLINE CONNECTOR, 5.5MM TO 5.5MM
Manufacturer (Section D)
SEASPINE INC.
5770 armada drive
carlsbad, ca
MDR Report Key10480444
Report Number3012120772-2020-00068
Device Sequence Number11363676
Product Code NKB
UDI-Device Identifier10889981030209
UDI-Public10889981030209
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K120047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/01/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10-23-0130
Device Catalogue Number10-23-0130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2020
Initial Report FDA Received Date09/01/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;